Kansas, 2012

Drought in Kansas, October 1 to 31, 2012

October 1 to 31, 2012 · NWS TOP · 23 events in 23 counties and zones

Dry conditions continued across all of the central plains through the month of October. Drought monitor for the central plains indicated that some improvement in the drought conditions were experienced across all of northeast Kansas.

Where it happened

Every event with a place to put it; 23 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
23

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TOP wrote it up.

Dry conditions continued across all of the central plains through the month of October. Drought monitor for the central plains indicated that some improvement in the drought conditions were experienced across all of northeast Kansas. The month started with a majority of the area in D3 (extreme) drought, but ended with a large portion of the area being downgraded to D2 (severe) drought.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Sep 30, 10:56 PM CST, 1 hour 4 minutes earlier.

Area forecast discussion, Sep 30, 10:56 PM CST, 1 hour 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
1156 PM CDT SUN SEP 30 2012

...UPDATE TO AVIATION...

.DISCUSSION...
12Z UPPER AIR DATA SHOWED 120KT NORTHERN BRANCH JET OVER SOUTHERN
BRITISH COLUMBIA WITH 80KT SOUTHERN BRANCH ALONG SOUTHERN PORTIONS
OF ARIZONA AND NEW MEXICO. WEAK 850MB TROF AND A WEAK UPPER TROF
ALLOWED A FEW THUNDERSTORMS TO FORM IN NORTHWEST KANSAS THIS MORNING
BUT THEY HAVE SINCE DISSIPATED. HIGH CLOUDS CONTINUE TO SURGE NORTH
FROM THE EAST TEXAS UPPER LOW. BROAD LOW LEVEL RIDGE REMAINS IN
PLACE OVER THE CENTRAL PLAINS.

EXPECT HIGH CLOUDS TO SLOWLY EXIT TO THE SOUTHEAST TONIGHT AS
NORTHERN BRANCH ENERGY MAKES ITS WAY SOUTHEAST INTO THE NORTHERN
PLAINS. COLD FRONT STILL ON TRACK TO SURGE THROUGH IN THE SUNRISE TO
EARLY AFTERNOON TIME FRAME WITH SATURATION AND MEAGER INSTABILITY
STILL POSSIBLY LEADING TO VERY LIGHT PRECIPITATION SHORTLY BEHIND
THE FRONT. SOME UNCERTAINTY REMAINS IN THE THE TRACK OF THE
SOUTHEASTERN UPPER SYSTEM...AND THIS COULD DELAY MID/UPPER MOISTURE
ENOUGH TO KEEP PRECIP TO TRACE AMOUNTS AT BEST...BUT SMALL CHANCES
OF MEASURABLE AMOUNTS STILL SEEMS THE BEST COURSE OF ACTION AT THIS
POINT. KEPT WINDS A BIT ABOVE GUIDANCE BEHIND THE FRONT WITH TIGHT
GRADIENT AND GOOD MIXING WITH UNIDIRECTIONAL FLOW DEVELOPING BUT
STILL BELOW ADVISORY LEVELS. TEMPS NOT EXACTLY CLEAR-CUT EITHER
GIVEN TIMING OF CLOUDS AND ANY PRECIP WITH THE FRONT PASSING...AND
SOME AFTERNOON STEADY TEMPS PLAUSIBLE IN NORTH CENTRAL KANSAS...BUT
DIDNT CHANGE MUCH FROM PREVIOUS MID TO UPPER 70S.

65

FOR MONDAY EVENING THERE MAY BE SOME SPRINKLES LINGER IN FAR
EASTERN KANSAS EARLY ON...BUT WOULD NOT EXPECT THIS TO AMOUNT TO
MUCH AS DRIER AIR CONTINUES TO ADVECT IN FROM THE NORTH. WITH THIS
IN MIND WILL KEEP THE FORECAST DRY FOR NOW WITH SKIES GRADUALLY
CLEARING FROM WEST TO EAST. TUESDAY MORNING LOWS WERE LOWERED A FEW
DEGREES INTO THE MID AND UPPER 40S GIVEN THE MAGNITUDE OF COLD AIR
ADVECTION. ALTHOUGH DECENT MIXING THROUGHOUT THE NIGHT MAY PREVENT
THE BOTTOM FROM DROPPING OUT ON THE LOWS.

TUESDAY AND WEDNESDAY APPEAR TO BE DRY WITH A RELATIVELY DRY AIRMASS
IN PLACE AND NO REAL FORCING. HIGHS FOR TUESDAY WERE LOWERED INTO
THE LOWER AND MID 70S EXPECTING SFC RIDGING TO SLIDE ACROSS THE
FORECAST AREA WITH ONLY WEAK MIXING OF THE BOUNDARY LAYER. BASED ON
925MB TEMP PROGS...MODELS DO NOT SUPPORT HIGHS MUCH WARMER THAN
THIS. LOWS WEDNESDAY MORNING SHOULD AGAIN BE IN THE 40S WITH SOME
RADIATIONAL COOLING AND DRY AIR IN THE BOUNDARY LAYER. MODELS SHOW
SOME WARM AIR ADVECTION INCREASING FOR WEDNESDAY IN ADVANCE OF A
COLD FRONT. BECAUSE OF THIS AND EXPECTING DECENT
INSOLATION...CONTINUED WITH HIGHS AROUND 81.

THERE IS A BIT OF UNCERTAINTY IN THE FORECAST FOR WEDNESDAY NIGHT
THROUGH SATURDAY AS THE ECMWF AND GFS HAVE DIFFERING EVOLUTIONS TO
THE SYNOPTIC PATTERN. THE GFS IS DEEPER AND FURTHER SOUTH WITH THE
INITIAL SHORTWAVE WEDNESDAY NIGHT...AND PUSHES THE SURFACE RIDGE ALL
THE WAY INTO NORTH TX. THE ECMWF WANTS TO ELONGATE THE UPPER TROUGH
FROM WEST TO EAST ACROSS THE CONUS WITH A GOOD BAROCLINIC ZONE NEAR
THE FORECAST AREA AND THE POTENTIAL FOR AN OVERRUNNING SETUP FRIDAY
NIGHT INTO SATURDAY. UNTIL THE MODELS SHOW BETTER AGREEMENT IN
SOLUTIONS...HAVE BEEN FAIRLY CONSERVATIVE WITH POPS WITH SOME LOW
CHANCE POPS ON THURSDAY ACROSS NORTHEAST KS AND AGAIN ON SATURDAY
OVER EAST CENTRAL KS. IN ANY CASE TEMPS SHOULD BE COOLER WITH COLD
AIR ADVECTION AND AT LEAST PARTLY CLOUDY SKIES. TEMPS BY THE WEEKEND
LOOK TO BE AROUND 40 FOR LOWS AND 60S FOR HIGHS.

WOLTERS

&&

.AVIATION...

VFR CONDITIONS WILL CONTINUE THROUGH THIS FORECAST WITH ONLY BKN
HIGH CIRRUS THROUGH 12Z WITH LIGHT AND VARIABLE WINDS. A COLD
FRONT WILL THEN MOVE THROUGH THE AREA ALLOWING FOR AN INCREASE IN
NORTH WINDS WITH GUSTS TO AROUND 20 KTS...ALTHOUGH DRY WITH VFR
CONDITIONS PERSISTING...ALTHOUGH WINDS WILL WEAKEN BY 01Z/02 TO
SPEEDFS GENERALLY UNDER 10 KTS.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Sep 30, 2:31 AM CST, 21 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
331 AM CDT SUN SEP 30 2012

KSZ008>012-020>024-026-034>040-054>056-058-059-010845-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
331 AM CDT SUN SEP 30 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

23 drought. Local standard time, as filed.

Drought, Anderson

When
October 1, 12:00 AM CST to October 31, 11:59 PM CST
Where
Anderson forecast zone
Reported by
Drought Monitor
Coordinates
38.214, -95.293 (the zone’s center; the record gives no point)

Drought conditions persisted across northeast, north central, and east central Kansas in October. Below normal precipitation occurred in October, however, despite this shortcoming of rain Anderson County actually saw some slight improvement in drought conditions as the county ended the month in D2 (severe) drought.

Drought, Brown

When
October 1, 12:00 AM CST to October 31, 11:59 PM CST
Where
Brown forecast zone
Reported by
Drought Monitor
Coordinates
39.827, -95.564 (the zone’s center; the record gives no point)

Drought conditions persisted across northeast, north central, and east central Kansas in October. Below normal precipitation occurred in October, however, despite this shortcoming of rain Brown County actually saw some slight improvement in drought conditions as the county ended the month in D2 (severe) drought.

Drought, Clay

When
October 1, 12:00 AM CST to October 31, 11:59 PM CST
Where
Clay forecast zone
Reported by
Drought Monitor
Coordinates
39.350, -97.165 (the zone’s center; the record gives no point)

Drought conditions persisted across northeast, north central, and east central Kansas in October. Below normal precipitation occurred in October, however, despite this shortcoming of rain Clay County actually saw some slight improvement in drought conditions as the county ended the month in D2 (severe) drought.

Drought, Cloud

When
October 1, 12:00 AM CST to October 31, 11:59 PM CST
Where
Cloud forecast zone
Reported by
Drought Monitor
Coordinates
39.480, -97.649 (the zone’s center; the record gives no point)

Drought conditions persisted across northeast, north central, and east central Kansas in October. Concordia received slightly above normal precipitation during October, and as a result Cloud County actually saw some slight improvement in drought conditions as the county ended the month in D2 (severe) to D3 (extreme) drought.

Drought, Coffey

When
October 1, 12:00 AM CST to October 31, 11:59 PM CST
Where
Coffey forecast zone
Reported by
Drought Monitor
Coordinates
38.237, -95.734 (the zone’s center; the record gives no point)

Drought conditions persisted across northeast, north central, and east central Kansas in October. Below normal precipitation occurred in October, however, and as a result of this shortcoming of rain Coffey County experienced a persistence in drought conditions as the county began and ended the month in D3 (extreme) drought.

Drought, Dickinson

When
October 1, 12:00 AM CST to October 31, 11:59 PM CST
Where
Dickinson forecast zone
Reported by
Drought Monitor
Coordinates
38.867, -97.153 (the zone’s center; the record gives no point)

Drought conditions persisted across northeast, north central, and east central Kansas in October. Below normal precipitation occurred in October, however, despite this shortcoming of rain Dickinson County actually saw some slight improvement in drought conditions as the county ended the month in D2 (severe) and D3 (extreme) drought.

Drought, Douglas

When
October 1, 12:00 AM CST to October 31, 11:59 PM CST
Where
Douglas forecast zone
Reported by
Drought Monitor
Coordinates
38.885, -95.293 (the zone’s center; the record gives no point)

Drought conditions persisted across northeast, north central, and east central Kansas in October. Below normal precipitation occurred in October, however, despite this shortcoming of rain Douglas County actually saw some slight improvement in drought conditions as the county ended the month in D2 (severe) to D3 (extreme) drought.

Drought, Franklin

When
October 1, 12:00 AM CST to October 31, 11:59 PM CST
Where
Franklin forecast zone
Reported by
Drought Monitor
Coordinates
38.565, -95.286 (the zone’s center; the record gives no point)

Drought conditions persisted across northeast, north central, and east central Kansas in October. Below normal precipitation occurred in October, however, despite this shortcoming of rain Franklin County actually saw some slight improvement in drought conditions as the county ended the month in D2 (severe) drought.

Drought, Geary

When
October 1, 12:00 AM CST to October 31, 11:59 PM CST
Where
Geary forecast zone
Reported by
Drought Monitor
Coordinates
39.002, -96.752 (the zone’s center; the record gives no point)

Drought conditions persisted across northeast, north central, and east central Kansas in October. Below normal precipitation occurred in October, however, and as a result of this shortcoming of rain Geary County experienced a persistence in drought conditions as the county began and ended the month in D3 (extreme) drought.

Drought, Jackson

When
October 1, 12:00 AM CST to October 31, 11:59 PM CST
Where
Jackson forecast zone
Reported by
Drought Monitor
Coordinates
39.417, -95.794 (the zone’s center; the record gives no point)

Drought conditions persisted across northeast, north central, and east central Kansas in October. Below normal precipitation occurred in October, however, and as a result of this shortcoming of rain Jackson County experienced a persistence in drought conditions as the county began and ended the month in D3 (extreme) drought.

Drought, Jefferson

When
October 1, 12:00 AM CST to October 31, 11:59 PM CST
Where
Jefferson forecast zone
Reported by
Drought Monitor
Coordinates
39.236, -95.383 (the zone’s center; the record gives no point)

Drought conditions persisted across northeast, north central, and east central Kansas in October. Below normal precipitation occurred in October, however, despite this shortcoming of rain Jefferson County actually saw some slight improvement in drought conditions as the county ended the month in D2 (severe) to D3 (extreme) drought.

Drought, Lyon

When
October 1, 12:00 AM CST to October 31, 11:59 PM CST
Where
Lyon forecast zone
Reported by
Drought Monitor
Coordinates
38.456, -96.153 (the zone’s center; the record gives no point)

Drought conditions persisted across northeast, north central, and east central Kansas in October. Below normal precipitation occurred in October, however, despite this shortcoming of rain Lyon County actually saw some slight improvement in drought conditions as the county ended the month in D2 (severe) to D3 (extreme) drought.

Drought, Marshall

When
October 1, 12:00 AM CST to October 31, 11:59 PM CST
Where
Marshall forecast zone
Reported by
Drought Monitor
Coordinates
39.784, -96.523 (the zone’s center; the record gives no point)

Drought conditions persisted across northeast, north central, and east central Kansas in October. Below normal precipitation occurred in October, however, despite this shortcoming of rain Marshall County actually saw some slight improvement in drought conditions as the county ended the month in D2 (severe) to D3 (extreme) drought.

Drought, Morris

When
October 1, 12:00 AM CST to October 31, 11:59 PM CST
Where
Morris forecast zone
Reported by
Drought Monitor
Coordinates
38.687, -96.650 (the zone’s center; the record gives no point)

Drought conditions persisted across northeast, north central, and east central Kansas in October. Below normal precipitation occurred in October, however, despite this shortcoming of rain Morris County actually saw some slight improvement in drought conditions as the county ended the month in D2 (severe) to D3 (extreme) drought.

Drought, Nemaha

When
October 1, 12:00 AM CST to October 31, 11:59 PM CST
Where
Nemaha forecast zone
Reported by
Drought Monitor
Coordinates
39.784, -96.014 (the zone’s center; the record gives no point)

Drought conditions persisted across northeast, north central, and east central Kansas in October. Below normal precipitation occurred in October, however, despite this shortcoming of rain Nemaha County actually saw some slight improvement in drought conditions as the county ended the month in D2 (severe) to D3 (extreme) drought.

Drought, Osage

When
October 1, 12:00 AM CST to October 31, 11:59 PM CST
Where
Osage forecast zone
Reported by
Drought Monitor
Coordinates
38.652, -95.727 (the zone’s center; the record gives no point)

Drought conditions persisted across northeast, north central, and east central Kansas in October. Below normal precipitation occurred in October, however, despite this shortcoming of rain Osage County actually saw some slight improvement in drought conditions as the county ended the month in D2 (severe) to D3 (extreme) drought.

Drought, Ottawa

When
October 1, 12:00 AM CST to October 31, 11:59 PM CST
Where
Ottawa forecast zone
Reported by
Drought Monitor
Coordinates
39.133, -97.650 (the zone’s center; the record gives no point)

Drought conditions persisted across northeast, north central, and east central Kansas in October. Below normal precipitation occurred in October, however, despite this shortcoming of rain Ottawa County actually saw some slight improvement in drought conditions as the county ended the month in D3 (extreme) to D4 (exceptional) drought.

Drought, Pottawatomie

When
October 1, 12:00 AM CST to October 31, 11:59 PM CST
Where
Pottawatomie forecast zone
Reported by
Drought Monitor
Coordinates
39.379, -96.342 (the zone’s center; the record gives no point)

Drought conditions persisted across northeast, north central, and east central Kansas in October. Below normal precipitation occurred in October, however, and as a result of this shortcoming of rain Pottawatomie County experienced a persistence in drought conditions as the county began and ended the month in D3 (extreme) drought.

Drought, Republic

When
October 1, 12:00 AM CST to October 31, 11:59 PM CST
Where
Republic forecast zone
Reported by
Drought Monitor
Coordinates
39.828, -97.651 (the zone’s center; the record gives no point)

Drought conditions persisted across northeast, north central, and east central Kansas in October. Below normal precipitation occurred in October, however, despite this shortcoming of rain Republic County actually saw some slight improvement in drought conditions as the county ended the month in D2 (severe) to D3 (extreme) drought.

Drought, Riley

When
October 1, 12:00 AM CST to October 31, 11:59 PM CST
Where
Riley forecast zone
Reported by
Drought Monitor
Coordinates
39.297, -96.735 (the zone’s center; the record gives no point)

Drought conditions persisted across northeast, north central, and east central Kansas in October. Below normal precipitation occurred in October, however, despite this shortcoming of rain Riley County actually saw some slight improvement in drought conditions as the county ended the month in D2 (severe) to D3 (extreme) drought.

Drought, Shawnee

When
October 1, 12:00 AM CST to October 31, 11:59 PM CST
Where
Shawnee forecast zone
Reported by
Drought Monitor
Coordinates
39.042, -95.756 (the zone’s center; the record gives no point)

Drought conditions persisted across northeast, north central, and east central Kansas in October. Below normal precipitation occurred in October, however, despite this shortcoming of rain Shawnee County actually saw some slight improvement in drought conditions as the county ended the month in D2 (severe) to D3 (extreme) drought.

Drought, Wabaunsee

When
October 1, 12:00 AM CST to October 31, 11:59 PM CST
Where
Wabaunsee forecast zone
Reported by
Drought Monitor
Coordinates
38.953, -96.205 (the zone’s center; the record gives no point)

Drought conditions persisted across northeast, north central, and east central Kansas in October. Below normal precipitation occurred in October, however, despite this shortcoming of rain Wabaunsee County actually saw some slight improvement in drought conditions as the county ended the month in D2 (severe) to D3 (extreme) drought.

Drought, Washington

When
October 1, 12:00 AM CST to October 31, 11:59 PM CST
Where
Washington forecast zone
Reported by
Drought Monitor
Coordinates
39.784, -97.087 (the zone’s center; the record gives no point)

Drought conditions persisted across northeast, north central, and east central Kansas in October. Below normal precipitation occurred in October, however, despite this shortcoming of rain Washington County actually saw some slight improvement in drought conditions as the county ended the month in D2 (severe) to D3 (extreme) drought.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2012Every state in 2012This day in weather historyWarnings in Kansas, October 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 415244, 415278, 415279, 415280, 415281, 415282, 415283, 415284, 415285, 415286, 415287, 415288, 415289, 415290, 415291, 415292, 415293, 415294, 415295, 415296, 415297, 415298, 415299.